Colorado, 2018

Hail and Damaging Winds in Colorado, June 13, 2018

June 13, 2018 · NWS GLD · 3 events in 2 counties and zones

Nickel size hail was reported in Yuma as a thunderstorm moved through. Later in the day two decaying lines of thunderstorms produced wind speeds of 60 MPH as measured at the Burlington airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Nickel size hail was reported in Yuma as a thunderstorm moved through. Later in the day two decaying lines of thunderstorms produced wind speeds of 60 MPH as measured at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 4:57 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 13, 4:57 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
557 PM MDT Wed Jun 13 2018

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM MDT Wed Jun 13 2018

19Z water vapor imagery/RAP analysis indicated morning MCV has
moved well to the east of the area with subsidence and clearing
across much of the CWA. At the surface confluent area/weak dry
line running across eastern Colorado.

Main concern for the period is thunderstorm coverage and intensity
tonight and degree of warm up tomorrow.

Still appears capped along dry line, with little of any cu
developing along aforementioned dry line. CAM's have been fairly
consistent that storms will continue to develop over the mountains
and drift to the east through the evening hours. It looks like
this activity may be aided by transient vort max/short wave trough
but based on the trends of high res models confidence not
really high that storms will be well organized and have kept
probabilities in the chance range.

As for storm severity, impressive amount (>4000) MLCAPE present
across eastern CWA, but with subsidence and cooler temperatures
from departing MCV think this area will be too capped to be tapped
into. Further west, storms will be high based and have access to
only limited instability. Currently think main threat will be
strong organized downdrafts/winds as storms move into the area.
Should a storm form on dryline currently near the CO/KS border
environment favorable for supercells and potentially significant
hail, but this scenario looks very unlikely.

Fairly strong agreement that temps will hit 100 degrees at a few
locations tomorrow across bulk of the area with even median values
nearing 100. Upped current forecast a few degrees to make it a bit
more widespread since I am not expecting a significant impact
from overnight convection.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jun 13 2018

Might see an isolated storm or two Thursday night migrate off the
Palmer Divide/northeast Colorado, but upper forcing will be
lacking with the ridge fairly strong and only the hint of a weak
disturbance. Instability will be weak with a hot/dry boundary
layer, so the only hazard will be locally gusty winds.

Friday will continue to be hot with breezy south winds and high
temperatures in the upper 90s to lower 100s. A cold front slips
into northeast Colorado late in the afternoon and will be the
focus for convection, with storms trying to move east Friday night
but making little progress due to the persistent ridge aloft and
mean 0-6km winds from the south. Both the GFS and NAM show the
front getting hung up in Yuma County along the Kansas state line
and even retreating a bit by Saturday morning. Any severe threat
will be limited to areas along and west of the front during the
evening hours, but parameters are marginal at best.

Front is forecast to retreat north into Nebraska on Saturday,
leaving the local forecast area hot and dry. High temperatures
will be in the 90s/perhaps a few lower 100s. A fairly decent
shortwave trough lifts out of central Colorado Saturday afternoon
and Saturday night, but instability will be weak with very dry
lower levels. Cannot rule out an isolated high based storm and a
localized wind threat, but coverage should be very limited.

Front finally drops south on Sunday and will be located somewhere
in the forecast area Sunday afternoon. There will be a chance of
showers and thunderstorms along/north of the front, but upper
support will be lacking with shortwave ridging behind the system
moving into the northern plains. The front will have little impact
on temperatures for Sunday, with highs back into the 90s in most
locations.

The Monday through Wednesday time period will be dominated by a
large cut off low which migrates from the Great Basin to the
northern Rockies. The system is large enough so that height falls
will extend all the way to the central plains, with vorticity
lobes rotating around the base of the low and across the area. As
a result, expecting an unsettled period with chances for showers
and thunderstorms each day. Deep layer shear and instability
parameters currently supportive of severe storms both Tuesday and
Wednesday, and heavy rain may also be a threat in this pattern.
Temperatures will be near to slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 551 PM MDT Wed Jun 13 2018

VFR conditions will prevail through the 00Z TAF period at GLD and
MCK. Gusty south winds will continue ahead of a lee surface trough
with wind speeds becoming light as the overnight inversion sets
up. This also means LLWS could develop east of the surface trough
line, which would affect MCK, as the inversion sets up. There will
also be a period of isolated to scattered thunderstorms moving
through the GLD vicinity between 02-04Z while that same area of
storms will move through the MCK area between 04-08Z. Mostly clear
skies and gusty south winds will return during the afternoon hours
on Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Jun 13, 9:25 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1025 AM MDT Wed Jun 13 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1025 AM MDT Wed Jun 13 2018 /1125 AM CDT Wed Jun 13 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will develop between Limon and Stratton Colorado after
3 pm MDT and move to the east across the area through the evening
into the overnight hours. The main threat with these storms will be
damaging wind gusts in excess of 60 mph. A few thunderstorms may also
produce hail larger than 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A few severe thunderstorms may develop Friday evening north of a
line from Flagler, Colorado to Stratton, Nebraska. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 13, 4:31 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED JUN 13 2018

COZ091-092-140000-
Kit Carson County CO-Cheyenne County CO-
531 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 531 PM MDT, a strong thunderstorm was reported 6 miles east of
Boyero, or 25 miles south of Flagler, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

LAT...LON 3916 10316 3916 10273 3862 10271 3862 10317
TIME...MOT...LOC 2331Z 268DEG 32KT 3894 10314

DLF
Special weather statement, Jun 13, 4:59 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT WED JUN 13 2018

COZ091-092-140030-
Kit Carson County CO-Cheyenne County CO-
559 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kit Carson, or 19 miles south of Seibert, moving east
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Firstview.

LAT...LON 3922 10291 3923 10229 3862 10250 3861 10316
TIME...MOT...LOC 2359Z 260DEG 39KT 3902 10280

DLF
Special weather statement, Jun 13, 5:07 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT WED JUN 13 2018

COZ090-140030-
Yuma County CO-
607 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Otis, or 8 miles northwest of Yuma, moving east
at 10 mph.  Several other thunderstorms are also developing over
northwest Yuma county.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Yuma, Eckley and Clarkville.

LAT...LON 4044 10242 3998 10241 3998 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0005Z 271DEG 8KT 4018 10287

DLF

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Yuma

When
June 13, 5:37 PM MST
Where
Yuma County, Yuma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.720

Thunderstorm Wind, Kit Carson

When
June 13, 7:24 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.282

Thunderstorm Wind, Kit Carson

When
June 13, 8:26 PM MST to 8:29 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.282

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766356, 766443, 766444.